Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 11, NWS Elko, NV

September 13, 2016Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Sep 13, 2016, 1:38 PM PDT for Elko County, Nevada. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2016, 1:38 PM PDT (20:38 UTC)
Expired
Sep 13, 2016, 2:30 PM PDT
In force
52 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Elko radar (KLRX), 83 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS55 KLKN 132038
SVRLKN
NVC007-132130-
/O.NEW.KLKN.SV.W.0011.160913T2038Z-160913T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
138 PM PDT TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ELKO COUNTY IN NORTHEASTERN NEVADA...

* UNTIL 230 PM PDT

* AT 136 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THIS STORM WAS LOCATED 16 MILES SOUTHEAST OF
  PINE VALLEY...OR ABOUT 16 MILES SOUTHWEST OF JIGGS...AND MOVING
  NORTH AT 30 MPH. THIS STORM HAS SOME ROTATION IN IT AND IS
  LIFE THREATENING.

* LOCATIONS IMPACTED INCLUDE...
  CARLIN...SOUTH FORK...SPRING CREEK AND EMIGRANT MINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4012 11577 4013 11600 4066 11616 4075 11616
      4072 11562
TIME...MOT...LOC 2036Z 188DEG 25KT 4024 11591 

$$

BB
1 follow-up statement
423 
WWUS55 KLKN 132128
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
228 PM PDT TUE SEP 13 2016

NVC007-132138-
/O.EXP.KLKN.SV.W.0011.000000T0000Z-160913T2130Z/
ELKO NV-
228 PM PDT TUE SEP 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ELKO COUNTY WILL
EXPIRE AT 230 PM PDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4012 11577 4013 11600 4066 11616 4075 11616
      4072 11562
TIME...MOT...LOC 2128Z 188DEG 25KT 4057 11585 

$$

86

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:19 AM PDT, 10 hours 19 minutes earlier.

Area forecast discussion, Sep 13, 3:19 AM PDT, 10 hours 19 minutes before
Area Forecast Discussion
National Weather Service Elko NV
319 AM PDT Tue Sep 13 2016

.SYNOPSIS...Showers and isolated thunderstorms over much of
northern and west-central Nevada today...with breezy conditions
across east-central Nevada. Lingering showers over northeastern
Nevada on Wednesday will taper off into Wednesday evening. Warmer
and drier conditions Thursday on into the weekend.

&&

.SHORT TERM...Today through Wednesday. Trough energy moving in
over Nevada at this time will wrap up into a closed low later
today. Showers and thunderstorms will perist over much of
northern and west-central Nevada today. Heaviest rains are
expected over and near Lander and Eureka Counties where bands of
rain may bring storm total accumulations of a quarter to a half an
inch of precipitation. Should see the first white capped mountain
tops of the fall once clouds lift...as snow levels lower to
around 9500 feet today and tonight.

While there is a slight chance of lightning over most of the cwa
today...best chances for lightning will be over Elko County with
strongest storms over eastern Elko County late this afternoon and
early evening. South to southwest winds will be moderate to strong
across east-central Nevada today where a winds advisory is in
effect. Showers tonight will be mainly across Elko County...which
will taper off from west to east on Wednesday. High temperaturers
will be below normal today and Wednesday with the low
overhead...however cloud cover will help keep overnight lows
slightly above normal.

.LONG TERM...Wednesday night through Monday. Upper low exiting
the area Wednesday night followed by upper ridge building across
the region for dry weather through the period. A slow warming
trend will begin and continue through Monday. Highs Thursday in
the upper 60s to the mid 70s will warm into the mid 70s to the mid
80s by Monday.

&&

.AVIATION...Low pressure system over the region will bring
widespread showers and isolated thunderstorms next 24 hours with
local MVFR or lower conditions.

&&

.FIRE WEATHER...Scattered showers along with isolated
thunderstorms today across most of northern and portions of
west- central Nevada. Best chance for a few lightning strikes this
afternoon will be over and near Elko county...with strongest cells
expected over far eastern Elko county. Drier and windy conditions
across east-central Nevada today. Showers on Wednesday will be
mainly over northeastern Nevada...which will taper off from west
to east by Wednesday evening. Dry with warming Thursday on into
the weekend.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM this morning to 8 PM PDT this evening
for Northeastern Nye County-White Pine County.

Red Flag Warning from 11 AM this morning to 8 PM PDT this
evening for White Pine County.

&&

96/91/91/96

In the hours before

Special weather statement, Sep 13, 12:34 PM PDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1234 PM PDT TUE SEP 13 2016

NVZ036-037-132030-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1234 PM PDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST
CENTRAL EUREKA COUNTIES UNTIL 130 PM PDT...

AT 1232 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF GRASS VALLEY...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESCENT VALLEY AND MOUNT TENABO.

LAT...LON 3992 11655 3995 11679 4044 11694 4043 11639
TIME...MOT...LOC 1932Z 189DEG 21KT 4002 11666

BB
Special weather statement, Sep 13, 1:02 PM PDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
102 PM PDT TUE SEP 13 2016

NVZ034>038-132045-
WHITE PINE COUNTY NV-SOUTHWEST ELKO COUNTY NV-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
102 PM PDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EUREKA...
NORTHWESTERN WHITE PINE AND SOUTHWESTERN ELKO COUNTIES UNTIL 145 PM
PDT...

AT 102 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTHEAST OF GARDEN PASS...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
EUREKA...NORTHWESTERN WHITE PINE AND SOUTHWESTERN ELKO COUNTIES.

LAT...LON 3993 11590 3997 11610 4028 11616 4018 11560
TIME...MOT...LOC 2002Z 194DEG 17KT 4005 11597

86
Special weather statement, Sep 13, 1:17 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
117 PM PDT TUE SEP 13 2016

NVZ036-037-132100-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
117 PM PDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST
CENTRAL EUREKA COUNTIES UNTIL 200 PM PDT...

AT 116 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRASS VALLEY...MOVING NORTH AT 20 MPH.

WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRASS VALLEY.

LAT...LON 3976 11638 3980 11658 4011 11662 4002 11614
TIME...MOT...LOC 2016Z 194DEG 17KT 3988 11646

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 12:34 PM PDTSpecial Weather StatementLKNEureka56 min
Sep 13, 1:02 PM PDTSpecial Weather StatementLKNEureka43 min
Sep 13, 1:17 PM PDTSpecial Weather StatementLKNEureka43 min
Sep 13, 1:28 PM PDTSevere Thunderstorm WarningLKNEureka, Lander62 min
Sep 13, 2:36 PM PDTSpecial Weather StatementLKN54 min
Sep 13, 3:30 PM PDTSpecial Weather StatementLKN60 min
Sep 13, 3:42 PM PDTSpecial Weather StatementLKNElko48 min
Sep 13, 4:22 PM PDTSpecial Weather StatementLKNElko38 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.